Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²
Method
Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
Score every item separately, matching the description to its level.
Add the item scores and check that the total lies inside the range.
Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².
Med-surg: cardiovascular & respiratory
Method
Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
Choose the safe first action, then escalate and reassess.
2Practice problems
1.Oxygen therapy & respiratory calculationsMedium
Practice exercise (made-up values, not clinical guidance). A patient breathes 17 times a minute with a tidal volume of 640 mL. The anatomical dead space is 150 mL. Find the alveolar ventilation V̇A in L/min.
VT 640 mL17/minVD 150 mL
V̇A = L/min
2.Oxygen therapy & respiratory calculationsHard
Practice exercise (made-up values, not clinical guidance). A transfer will take 40 minutes. The size D cylinder (factor 0.16 L/psi) reads 1850 psi. Keeping a safe residual of 200 psi, what is the highest whole-number flow Q in L/min that lasts the whole transfer?
40 min1850 psif = 0.16 L/psi200 psi
Q = L/min
3.Arterial blood gas interpretationMedium
A practice arterial blood gas shows pH 7.37, PaCO₂ 62 mmHg (8.3 kPa) and HCO₃⁻ 35 mmol/L. The primary disorder is respiratory acidosis. How far is it compensated? Click your answer.
pH 7.37PaCO₂ 62 mmHg (8.3 kPa)HCO₃⁻ 35 mmol/L
1uncompensated
2partially compensated
3fully compensated
4.Arterial blood gas interpretationHard
Practice values: Na⁺ 138, Cl⁻ 110, HCO₃⁻ 19 mmol/L and albumin 31 g/L. Find the albumin-corrected anion gap AGc = AG + 0.25·(40 − albumin).
Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: very limited; moisture: rarely moist; activity: walks occasionally; mobility: very limited; nutrition: excellent; friction and shear: potential problem. Find the Braden total B.
6–23
B =
6.Clinical assessment scoresHard
Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 12/min, SpO₂ 96% on room air, blood pressure 84/50 mmHg, pulse 76/min, alert, temperature 39.0 °C. Which clinical risk group does the patient fall into? Click it.
RR 12SpO₂ 96%airSBP 84HR 76AT 39.0 °C
1low
2low–medium
3medium
4high
7.Med-surg: cardiovascular & respiratoryMedium
Why is a shock for cardioversion synchronised with the QRS complex?
ATo keep the pads from burning the skin
BTo avoid delivering the shock during the T wave
CTo make the shock less painful for the patient
DTo allow the use of a lower battery charge
8.Med-surg: cardiovascular & respiratoryHard
A patient with a tracheostomy suddenly becomes distressed, and a suction catheter will not pass down the tube. What should the nurse do first?
AIncrease the oxygen and wait
BInflate the cuff with more air
CRemove the inner cannula
DGive a nebulised bronchodilator
3Solutions
1.Oxygen therapy & respiratory calculations
Answer: V̇A = 8.33 L/min
Ventilation: minute ventilation V̇E = tidal volume × respiratory rate (normal adult about 5–8 L/min). Alveolar ventilation V̇A = (tidal volume − dead space) × rate, because the air in the airways (about 150 mL in an adult) takes no part in gas exchange. Lung-protective ventilation uses about 6 mL per kg of predicted body weight (PBW): men 50 + 0.91 × (height in cm − 152.4) kg, women 45.5 + 0.91 × (height in cm − 152.4) kg (with inches: 2.3 per inch above 60 in).
Alveolar part of a breath
640 − 150 = 490 mL
Alveolar ventilation
V̇A = 490·17 = 8330 mL/min = 8.33 L/min
Answer
V̇A = 8.33 L/min
2.Oxygen therapy & respiratory calculations
Answer: Q = 6 L/min
Cylinder duration: usable litres = (gauge pressure − safe residual) × cylinder factor, with the safe residual usually 200 psi. Cylinder factors in L/psi: D 0.16, E 0.28, H (and K) 3.14. Duration (min) = usable litres/flow (L/min). Round a duration down, never up, so the cylinder is changed in time. In bar-based systems, the gas volume is the water capacity (L) × the pressure (bar).
Usable litres
(1850 − 200)·0.16 = 264 L
Highest flow
264/40 = 6.6 L/min → Q = 6 L/min
Answer
Q = 6 L/min
3.Arterial blood gas interpretation
Answer: fully compensated
Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.
ROME, value by value
pH 7.37: within 7.35–7.45
PaCO₂ 62 mmHg: high (35–45)
HCO₃⁻ 35 mmol/L: high (22–26)
Compensation
fully compensated
Answer
fully compensated
4.Arterial blood gas interpretation
Answer: AGc = 11.25 mmol/L
Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.
Anion gap
AG = 138 − (110 + 19) = 9
Correction for albumin
9 + 0.25·(40 − 31) = 11.25 mmol/L
Answer
AGc = 11.25 mmol/L
Still within about 8–12 after correction.
5.Clinical assessment scores
Answer: B = 17
Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.
Score each subscale
sensory perception: very limited → 2
moisture: rarely moist → 4
activity: walks occasionally → 3
mobility: very limited → 2
nutrition: excellent → 4
friction and shear: potential problem → 2
Add
Braden total = 2 + 4 + 3 + 2 + 4 + 2 = 17
Answer
B = 17
6.Clinical assessment scores
Answer: low–medium
NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.
Score each parameter
RR 12/min → 0
SpO₂ 96% → 0
on air → 0
SBP 84 mmHg → 3
HR 76/min → 0
alert (A) → 0
T 39.0 °C → 1
Total and red scores
NEWS2 = 0 + 0 + 0 + 3 + 0 + 0 + 1 = 4
At least one parameter scores 3.
Risk group
low–medium
Answer
low–medium
A single score of 3 needs an urgent review even when the total is low.
7.Med-surg: cardiovascular & respiratory
Answer: B · To avoid delivering the shock during the T wave
Why this is the answer
A shock delivered on the T wave (the vulnerable period) can trigger ventricular fibrillation. Synchronisation times the shock to the R wave. In ventricular fibrillation there is no organised QRS, so defibrillation is unsynchronised.
Answer
B · To avoid delivering the shock during the T wave
8.Med-surg: cardiovascular & respiratory
Answer: C · Remove the inner cannula
Why this is the answer
Tracheostomy emergency guidance is to remove the inner cannula first, because it may be blocked with secretions. If the patient does not improve, the cuff is deflated and the tube may need to be removed. Oxygen is applied to the face and the stoma, and emergency help is called.